Tarina Fe 1/20 Birth Control, Otherwise Known As The Pill
While I can’t speak for other forms of BC, I’ve had a (mostly) positive experience with the pill. I’ve been prescribed two different brands over a period of about 13 years. From 14 to 18 I took Ortho Tri-Cyclen; when I lost my health insurance at 18, I took a rather sudden hiatus from the pill.
My body completely lost it for a full year. I put on a ton of weight, my skin had gone haywire, and the pain from my cramps had become unbearable. After those first 12 months things mellowed out, but my skin was still a mess. Deep, painful cysts would form along my cheeks and chin. Although I’d found ways to control and lessen the inflammation by removing dairy and certain types of meat from my diet, I was dealing with a new breakout every single month.
About 7 years later, my period was on a consistent track and I worked hard to get myself back down to a healthy weight. I felt so much better, but my acne never seemed to go away, and my cramps were still horrendous.
So, I took myself over to Planned Parenthood and set an appointment.
The Adjustment Took Longer This Time Around
It took nearly 3 weeks for my body to get used to the unexpected influx of hormones.
Irregular bleeding was an extremely annoying side effect that I dealt with up until the end of the second pack. Your doctor will probably tell you that it’s fine for you to start taking it right away, and that’s true. However, I would recommend waiting until the day after the last day of bleeding. I took mine just a few days before my period normally started, and ended up menstruating twice a month for two straight months.
I also saw an increase in bruising along my arms, legs, and stomach that wouldn’t fully heal for weeks. I put on weight due to an increase in my appetite, and I’d get random, pounding migraines on a regular basis.
The headaches and bruising were an issue with Ortho Tri-Cyclen as well, but I didn’t know it at the time. My dad takes medication for migraines and high blood pressure, so I just assumed that it was a genetic thing.
The 3rd and 4th Pack
By the end of pack number three, my body had begun to acclimate. I wanted to nix my period altogether; I dreaded that awful, debilitating pain every month, and the doctor had mentioned that I could forego the placebos and move on to the next package. So I did.
I stopped having a cycle, but there was the occasional spotting around my normal menstruation time. I finally started feeling better, there were no more painful cramps to deal with…and my skin was flawless. I did have some water retention, but it only lasted for the first 6 to 8 weeks.
The trouble is, some of the side-effects of oral birth control don’t go away. Hyperpigmentation isn’t always very noticeable, however, I’m a fair-skinned individual. If you take a peek at the inner portion of my bicep or the skin along my calf, you can splotches of darker pigmentation.
Eventually, I Had to Make a Choice
Do I continue taking oral contraceptive, or do I allow my body to go back to its natural state? As much as I enjoyed not having random strangers give me annoying, unsolicited advice on how to take care of my own skin, I was concerned for my health.
The pill doesn’t come without risk, and I was fearful of developing blood clots. Some of the bruises were painful to the touch, and the frequent headaches seemed like a rather large price to pay for a few days of cramping.
I chose to discontinue Tarina Fe, and I haven’t tried any other type of BC since. If you’re reading this because you’re thinking about trying the pill, please don’t let this story scare you out of it! Everyone’s body is different, and mine just happens to be a little more sensitive to hormonal fluctuation than most.
I have received a couple of suggestions from friends, the first being to take the pill at night so that I’d be asleep during the first few hours of estrogen release. Supposedly, it decreases the headaches, but I have yet to try it.
A few other girls have told me that the Mirena IUD has made an incredibly significant difference in the side effects they’d experienced with the pill. Since the IUD releases estrogen much slower, there were no migraines or bruising, along with less water retention.
There are a few things that scare me about the Mirena, though. The first, being that every 1 in 1,000 women who have one inserted end up with a perforated uterus. The second being that the IUD can migrate or fall out if improperly placed, which could either lead to a foreign object moving freely through my body, or worse…I could get pregnant.
It’s a baby-free life for me, thanks.
If you’re thinking about getting on birth control and you’re not sure what’s right for you, go to Planned Parenthood! It’s the only place I feel comfortable taking care of all my gynecological needs.
If you’ve tried the IUD or the pill drop a comment below! I’d love to hear your experience!